Tornadoes · United States · Pennsylvania · 2003

F1 tornado, Mt Jewett, Pennsylvania, July 21, 2003

This F1 tornado ran 5.5 miles across McKean County on July 21, 2003, touching down at 3:15 PM EDT and reaching 600 yards wide. It killed nobody, and did $46 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 21, 2003
Touchdown
3:15 PM EDT (19:15 UTC)
Path length
5.5 miles (8.8 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Property damage
$46 million
County
McKean County
Touchdown point
41.770, -78.620
Lift-off point
41.770, -78.620
Record number
502

What the Weather Service recorded

A team from the National Weather Service office in State College surveyed damage and interviewed residents and emergency management officials in McKean county. The team determined that an F1 tornado touched down in McKean county between 315 pm and 330 pm local time on July 21st 2003.The thunderstorm which spawned the tornado first started producing downburst wind damage 2 miles west of the town of Kane. It continued to the Northeast for 15 miles...before the tornado itself touched down 1 mile west of the Kinzua Viaduct in a wooded area. The tornado continued northeast, producing a damage path 3 1/2 miles long, and about 1/3 mile wide. Winds were estimated at 100 mph, which classifies the tornado as an F1 on the Fujita scale. The tornado caused the collapse of the historic Kinzua Viaduct Bridge. Nine of the 20 bridge supports were destroyed...leading to the collapse of the bridge. One employee of the Kinzua Bridge State Park was injured during the collaspe of the bridge. Thousands of trees were also downed along the path of the tornado.The Kinzua Bridge, constructed in 1882, was listed as one of Pennsylvania's 10 most endangered historic properties. The viaduct, at 301 feet high and 2053 feet long was the fourth largest in the nation. The bridge which once was capable of holding the 511 ton "Big Boy", the largest steam engine in the world, was closed to rail traffic in June of 2002 after inspection by the DCNR showed significant structural weakening.. Later, in August 2002, the bridge was closed to pedestrian traffic as well. The Kinzua Bridge was in the midst of a 10.8 million dollar restoration project which began in February 2003.The tornado then lifted up about 2 1/2 miles northeast of the bridge. Downburst wind damage continued to about 2 miles north of Smethport, where the tornado once again touched down. The tornado continued on a north-northeast path until it lifted again about 1 mile north of Farmers Valley, near the intersections of routes 46 and 446. Top wind speeds during the second touchdown were estimated at 80 to 90 mph, again classifying the storm as an F1 in intensity. The path of the second touchdown was about 3 miles long, with a width of about 150 yards.This second touchdown damaged 2 barns...and destroyed a third. Two homes and a church were also damaged. No injuries or deaths were reported.On August 6th, Governor Edward G. Rendell signed a Proclamation of Disaster Emergency to support recovery efforts in several northwestern Pennsylvania counties including McKean. Aslo, a request was made for a Presidential Declaration for a Major Disaster for the Commonwealth of Pennsylvania, specifically requesting the implementation of the Public Assistance Grant Program.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Jul 21, 2:02 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 21, 2:02 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION
202 PM EDT MON JUL 21 2003

UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL
COUNTIES EXCEPT ADAMS...LANCASTER...YORK.

.CTP...
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES
EXCEPT ADAMS...LANCASTER...YORK.
...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.

KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 10 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 21, 1:45 PM EDT, 1 hour 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 21 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN
CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD
TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE
WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME
OF THE STORMS THAT FORM LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

7.3 hours before the tornado, 129 km from the path. July 21, 2003.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 348 joules per kilogram, CIN -9, lifted condensation level 653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
756 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Buffalo Intl Airport, NY (KBUF), 00:00Z

4.7 hours after it, 129 km from the path. July 22, 2003.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 49 joules per kilogram, CIN -12, lifted condensation level 615 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
394 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Bradford Regional (BFD), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 107 km away, was scanning. The volume nearest the touchdown began at 19:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of July 21, 2003

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 213:15 AM ESTF0Cass, IN2.0100
July 214:00 AM ESTF0Tippecanoe, IN0.550
July 215:00 AM ESTF0Boone, IN2.550$10,000
July 211:45 PM EDTF1Mahoning, OH8.075$1.0 million
July 212:25 PM EDTF0Mercer, PA3.080$10,000
July 214:00 PM EDTF3Potter, PA2.5200$200,000
July 215:00 PM EDTF1Juniata, PA3.0200$20,000
July 215:30 PM EDTF1Lycoming, PA5.0900$10,000
July 215:38 PM ESTF0Daviess, IN0.550$10,000
July 217:20 PM EDTF1Sullivan, NY3.0200$100,000
July 218:14 PM EDTF1Greene, NY0.550$30,000
July 218:23 PM EDTF2Greene, NY1.51507$1.0 million
July 218:24 PM EDTF1Greene, NY0.550$10,000
July 218:30 PM EDTF1Greene, NY0.5150$100,000
July 218:32 PM EDTF1Columbia, NY1.890$150,000
July 218:35 PM EDTF0Columbia, NY0.4125$10,000
July 218:38 PM EDTF0Columbia, NY0.560$10,000
July 218:40 PM EDTF0Columbia, NY0.560$10,000
July 218:40 PM EDTF0Columbia, NY4.050$20,000
July 218:43 PM EDTF2Columbia, NY1.3501$200,000
July 218:45 PM EDTF1Rensselaer, NY4.890$50,000
July 216:53 PM MDTF0Keith, NE0.110
July 219:20 PM EDTF1Bennington, VT25.0150$150,000
July 218:30 PM CDTF0Cheyenne, KS0.225
July 219:56 PM EDTF1Windham, VT2.0100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.